Proton Pump Inhibitors Linked to Disruption of Gut Microbiome

Share this content:
Proton Pump Inhibitors Linked to Disruption of Gut Microbiome
Proton Pump Inhibitors Linked to Disruption of Gut Microbiome

(HealthDay News) -- Proton pump inhibitors may disrupt the microbiome of the digestive system, leading to infections and other complications, according to a small new study published online Nov. 25 in Microbiome.

In the new study, researchers sought to understand what happens to the microbiome of the digestive system when people take omeprazole. Ten participants, aged 18 to 57, took 20 or 40 milligrams of the medication daily for 28 days. The researchers analyzed the study participants' stool samples to understand the microbes in their guts.

The researchers found evidence that the medications disrupted the balance of bacteria in the digestive systems of the participants, and the changes lasted for at least a month after they discontinued the drug. It didn't seem to matter whether they took the higher or lower dose. The researchers suggest additional research is needed with a larger group of study participants.

The research doesn't confirm that these changes make it more likely users will become ill, and study authors aren't recommending that anyone stop taking proton pump inhibitors. However, these drugs "should be used at the lowest dose that provides adequate relief of symptoms, and attempts to discontinue their use should be considered periodically," study coauthor John DiBaise, M.D., professor of medicine at the Mayo Clinic in Scottsdale, Ariz., told HealthDay

Full Article
Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

FDA Approves First Generic Under-the-Tongue Suboxone

FDA Approves First Generic Under-the-Tongue Suboxone

May only be prescribed by Drug Addiction Treatment Act-certified prescribers

Kellogg's Honey Smacks Cereal Recalled Due to Salmonella Risk

Kellogg's Honey Smacks Cereal Recalled Due to <i>Salmonella</i> ...

Twenty-four people have been hospitalized, but no deaths have been reported

Portable Music Player Use Linked to Hearing Loss in Children

Portable Music Player Use Linked to Hearing Loss ...

Increased odds of high-frequency hearing loss with portable music player use

is free, fast, and customized just for you!




Already a member?

Sign In Now »